Nebraska, 2019

Hail in Nebraska, September 14, 2019

September 14, 2019 · NWS OAX · 8 events in 4 counties and zones

An area of severe thunderstorms moving southeast across east central Nebraska and western Iowa produced hail up to golf ball size across Washington, Colfax, and Cuming Counties in Nebraska and Pottawattamie County, Iowa during the morning of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of severe thunderstorms moving southeast across east central Nebraska and western Iowa produced hail up to golf ball size across Washington, Colfax, and Cuming Counties in Nebraska and Pottawattamie County, Iowa during the morning of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 14, 5:26 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 14, 5:26 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
626 AM CDT Sat Sep 14 2019

.SHORT TERM...(Today through Monday)
Issued at 247 AM CDT Sat Sep 14 2019

Quiet weather prevailed overnight, with southerly winds and
increasing cloud cover.  Low temperatures ranged from the upper 50s
to mid 60s.

A weak upper level disturbance will continue to move across the
Northern Plains, Saturday, pushing a weak cold front through the
region at the surface. A southwesterly low level jet will promote warm
air advection and a bit of moisture pooling ahead of the front this
morning. This could lead to the development of a few showers and
storms early this morning, generally along a line from around
Columbus to Wayne, NE. Given the weak forcing along this boundary,
there could be a lull in convection early this afternoon as the low
level jet weakens. Peak daytime heating in the late afternoon/early
evening could be enough to re-ignite a few storms ahead of the
front, as highs eventually climb into the mid 80s, and dewpoints
soar into the upper 60s and low 70s. However, the best chance for
thunderstorm activity will be when the low level jet intensifies
once again Sunday evening and overnight. 1500-2000 J/kg of MLCAPE
will be available, in addition to up to 30-40kts of 0-6 km bulk
shear, today. Given these parameters, it wouldn't be out of the
question to see a couple of strong to severe storms capable of
producing strong winds and hail late this afternoon and evening.

Precipitation should move southeast of CWA by early Sunday morning.
An upper ridge will build into the nation's midsection Sunday and
Monday, keeping the forecast area dry.  Highs will remain above
normal, in the upper 80s to around 90 degrees Sunday and Monday.
Dewpoints in the upper 60s will make it feel more like the low to
mid 90s.

.LONG TERM...(Monday night through Friday)
Issued at 247 AM CDT Sat Sep 14 2019

An upper trough will dig into the western CONUS early next week,
eventually ejecting northeast through Montana and North Dakota. The
surface reflection of this system will pull a frontal boundary
through the forecast area Tuesday night.  This feature could linger
in the region, providing several chances for showers and storms
through the latter half of next week.  Highs will remain above
normal, in the upper 80s Tuesday and mid 80s Wednesday, before
gradually dropping into the upper 70s by Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 623 AM CDT Sat Sep 14 2019

Scattered showers and thunderstorms will continue to pass through
KOMA and KLNK for the first few hours this morning. Otherwise,
skies should scatter out with VFR conditions continuing into the
evening. Another chance for scattered thunderstorms arrives at the
TAF sites as early as 00z this evening and this chance continues
through 06z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...Kern
Hazardous weather outlook, Sep 14, 2:03 AM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
303 AM CDT Sat Sep 14 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142215-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
303 AM CDT Sat Sep 14 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Isolated, non-severe thunderstorms will be possible Saturday
morning over parts of eastern Nebraska.

Storm chances will increase Saturday afternoon, especially late in
the afternoon. Chances will continue in the evening and into Saturday
night. The strongest storms will be capable of hail to quarter
size and wind gusts up to 50 to 60 mph.

Minor flooding is expected along Ponca Creek around Verdel.

Minor flooding will continue along the Missouri River above Lewis
and Clark Lake, and from near Plattsmouth downstream into
Missouri.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Significant rises in water levels are expected along the Missouri
River by next week, as runoff from record flooding in southeast
South Dakota enters the system. This will likely push the
Missouri River above flood stage from near Decatur, southward
into Missouri by next Wednesday. Impacts are possible along
portions of Interstates 29 and 680 in western Iowa. Low lying
areas along the river will experience additional flooding. Though
impacts along the river may be significant, flooding should not
reach the levels that were seen earlier in the year.

The next chance for thunderstorms is from Tuesday night into
Friday. Severe weather potential remains uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed today or tonight.

The radar

The Omaha radar (KOAX), 64 km away, was scanning. The volume nearest the first event began at 12:50 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Cuming

When
September 14, 6:50 AM CST
Where
Cuming County, 0.86 mi NE of West Pt
Measured
1 in hail
Reported by
Public
Coordinates
41.840, -96.710

Hail, Dodge

When
September 14, 7:07 AM CST
Where
Dodge County, 0.52 mi W of Nickerson
Measured
1.25 in hail
Reported by
Public
Coordinates
41.530, -96.490

Hail, Colfax

When
September 14, 8:05 AM CST
Where
Colfax County, 0.86 mi NE of Schuyler
Measured
0.75 in hail
Reported by
Public
Coordinates
41.460, -97.060

Hail, Washington

When
September 14, 8:15 AM CST
Where
Washington County, 2.67 mi WNW of Blair Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.590, -96.220

Hail, Washington

When
September 14, 8:42 AM CST
Where
Washington County, 0.86 mi SE of Blair
Measured
0.75 in hail
Reported by
Public
Coordinates
41.540, -96.140

Hail, Washington

When
September 14, 8:47 AM CST
Where
Washington County, 1.7 mi WNW of De Soto
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.510, -96.100

Hail, Washington

When
September 14, 8:47 AM CST
Where
Washington County, 0.86 mi SE of Blair
Measured
1 in hail
Reported by
Public
Coordinates
41.540, -96.140

Hail, Washington

When
September 14, 8:50 AM CST
Where
Washington County, 1.7 mi WNW of De Soto
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.510, -96.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857465, 857466, 857467, 857468, 857469, 857470, 857471, 857472.